Strain even when BMs soft: I first posted about... - IBS Network

IBS Network

35,465 members11,945 posts

Strain even when BMs soft

janke profile image
janke

I first posted about this 2 months ago. Today I went to GP and tried to explain it to her but she was useless. She just said that lots of people with IBS have alternating constipation and diarrhoea . I wanted to explain that as I was having to go to the loo lots of times but having to strain I didn`t think it was typical diarrhoea (or constipation) so it was difficult to know how I should be treating it, but she wasn`t interested

I came away with a prescription for Movicol to see if making things even softer helps - and a prescription for Loperamide Syrup to see if a tiny dose of that will reduce the frequency. I only got these after I specifically asked for them

I would just like someone to explain why we are having so much trouble passing a motion properly when they are soft!

14 Replies

I am no expert but I just wonder if it is soft there is less resistance as it were to push against the intestinal wall. As you can probably tell I am no doctor

Hopefully someone on this site will know.

I have no answer but I am exactly the same. I push for ages and a little strip of soft poo comes out.

I dont have the diahorea but suffer with the same on and off. I was given the same by my doctor. Oh how I wished I hadnt gone down that road. Really f****ed me up long term. I have spent years to try and get some normality back. Of course what works for one person may not necessarily work for another but I now take high dose magnesium citrate its helped a lot, not a cure though. The rest of the symptoms I tolerate and work on keeping myself relaxed about it. Better than stool softners. Youll no doubt bloat like crazy and your bowel will become weak and unresponsive. The medical profession know nothing really about ibs ... they are so lagging behind its untrue and they're standard treatments are less than acceptable for a growing health problem. They really have no clue to how debilitating it is for you. Its up to you but if you go along with her prescription only do short term and no joy in helping your symptoms go back and see another doctor. Or do your own research. Its a minefield though and its taken me many, many years to get to the point I am now. Dont know the answer to your question as I never got one that made any sense to me either. Good luck you poor thing.

janke profile image
janke in reply to dipsy14

Can I ask if it was Loperamide or Movicol which caused you problems and what happened?

dipsy14 profile image
dipsy14 in reply to janke

Well both really, it was difficult to tell the difference which one was causing me most problems. Movicol seriously bloats me ... true it moves things along but the more you use it and empty out the bigger problems I had. I mean talk about spend my life on the bowl. Oh and the pain and misery. As for the Loperamide headaches, dizziness and nausea told I wasn't drinking enough water but I was drinking over a 2 litre bottle a day. When I went back to doctor he decided it wasn't suitable for me. I still have the movicol but I only now take when I am absolutely desperate as I cant stand the bloating and the pain associated with it. Its kinda the devil you do and don't scenario. Then as I said I prefer the more natural supplements ... works better and has less side effects.

janke profile image
janke in reply to dipsy14

Thanks - I will use them with caution. I have tried magnesium citrate before but found even small amounts gave me diarrhoea. Can`t win!!

dipsy14 profile image
dipsy14 in reply to janke

Oh dear ... its so trial and error!! What about going to Holland and Barratt, they offer free advice.

I have been going through the same as you for the past month or so and have exactly the same questions. I get diarrhoea pains and a feeling of needing to have a poo. When I try, I either pass nothing or just a small, soft amount. If I take a laxative, i get full blown diarrhoea for a few hours. It doesn't matter how hard I press, the next day I'm back to pain and no poo worth mentioning. My belly fills up with gas like a balloon. It's a case of very little soft poo, gas, pain and the feeling that there is still a lot in my bowel but it won't shift. I'm going to the doctor's tomorrow afternoon so I'll report here what happens.

your not alone same problem i am taking ispaghula husk helps a little i dont have to strain as much but still soft poo

Hi. Do you get a feeling of relief after toilet? I don't. I've just tried again now but nothing. The pain is still there. A mild laxative like Califig gets rid of the gas but my bowel must be so full by now that I wouldn't be surprised if I have to have an enema yet. Have you tried a suppository? I haven't yet.

get some relief but still the need to do more and miss a day or two have not tried suppository since taking the ispaghula husk it seems to bulk the poo a bit

I am not a doctor but i heart from experience a suppository when your stool is down near to come out or enema but if it stuck to high you need a nurse to do this job. Good doctor if you can find one will check you and tell you what to do.

Just home from seeing doctor. It's most likely to be a flare up of my diverticulitis. Had it before in 2,011. Got a fibre drink to take every morning for a month. If that not sort it, must get camera job again. Had internal examination and nil to worry about re cancer. Thank goodness. Still having the cramps but my mind is relieved.

You can get something called a proctogram

(see uhs.nhs.uk/Media/Controlled...

- they look at the way you pass the poo and it is done by drinking something that shows up and see if there is anything mechanical obstructing it etc - try looking up online to see if there is a local incontinence clinic at your hospital - I think that they are specialists in seeing if there is anything more they can do. There are condtions such as rectocele or obstructed defectation which can occur and you would not know unless you have a better investigation. If it is not that serious then of course taking products may help.

The GP would have to refer you.

There is a device called a squatty potty online which also helps people align themselves better to pass poo. It is not a joke it is a serious thing just consisting of a platform that helps you raise your legs to squat which is a more natural position. It is worth trying with some old books under your feet to raise your feet into this better position if you do not want to buy the platform to see if it helps.

Maybe try that first and the meds and then go back to the GP if it is still a problem and ask to be referred to the local incontinence clinic. It does not mean you are incontinent just that they are specialists in this area and can help better than a GP with pelvic floor exercises and investigations.

You may also like...